Hi everyone! So I've never posted on here before but I had read these forums for a while and finally thought I would get some other opinions. I am a 24 year old female struggling with cystic acne after stopping birth control.
A little back story... I've had acne since I was in high school. It was pretty bad in high school and I tried everything over the counter and saw multiple dermatologists that prescribed different topicals that didn't do much for my skin. I remember using Epiduo, Differin and Retin A Micro. I switched dermatologists and this one put me on antibiotics with birth control. I think by this point I was 16 or 17 years old. I was taking 500 mg Amoxicillin twice daily and Beyaz. My skin cleared up BEAUTIFULLY! I had amazing skin, never had got wear foundation, and you couldn't even tell I ever had acne. My acne back then didn't bother me as much because I was a teenager and it's something that everyone kinda had so I just dealt with it until my skin cleared. Fast forward 8 years and I am now 24. I stopped taking the antibiotics after a few months of them being prescribed and changed my birth control to Loryna, a generic for Yaz, because of my insurance. Still had no issues with my skin. In February 2017, I stopped taking my birth control because I was having problems with my insurance filling the prescription and it was just a mess so I said screw it and figured my body needed a break from the pills anyways. Well, that was a mistake. A few months later and I had full blown cystic acne all over my cheeks. My derm put me on Doxycycline 100 mg twice daily, Aczone 5% in the morning with Retin A Micro 0.04% at night. I broke out so bad on the Retin A Micro and my skin was becoming so sensitive that I stopped using it. I went back to my derm and she decided the Retin A Micro was too harsh. At the end of October, I got back on birth control but this time LoEstrin 1/20 (I have now finished 3 packs of LoEstrin). My GYN switched me because I had been suffering from severe migraines on the Loryna. In the beginning of November, I went back to my derm and started a new regimen of benzoyl peroxide 5% wash 3 times a week, cetaphil cleanser, Aczone 5% in the morning and Differin 0.01% at night with minocycline 100 mg twice daily. It has now been about 6-7 weeks and I just feel so hopeless that this is never going to go away. My face isn't as bumpy as it was but I have so much post inflammatory hyperpigmentation and I am still waking up with breakouts. My question is- what can I do for the hyper pigmentation? Should I get my GYN to switch me from the LoEstrin 1/20 back to the pill I was on before because maybe that is worsening my acne? Or do I need to give all of it more time? Is there something else I should ask my derm about trying? She said I was a candidate for actuate but I can't get myself to do it with the side effects I have read about and I also can't come home every month from school for the blood work that is required. I was a little surprised that my second visit she didn't change my topicals. I know dealing with acne is a long, slow process but it is so frustrating when you work with people everyday. I came home from college for winter break and don't want to go anywhere or do anything because I am so embarrassed dealing with this at 24 years old.
*Also, I have tried the holistic route as well. I had a food allergy panel done and a lot of blood work as well that all came back insignificant. There were a few food allergies and sensitivities of foods but none that I eat. I have also eliminated dairy from my diet (for the most part) and don't eat red meat very often.